Hail, Hitchcock
- When
- July 17, 6:30 AM CST
- Where
- Hitchcock County, 4.15 mi N of Stratton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.210, -101.230
Hail resulted in an unknown amount of damage to nearby corn fields.
A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes. When the storm crossed Interstate 70 just east of Burlington, Colorado, numerous cars received broken windows and windshields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 5:40 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 540 AM MDT FRI JUL 17 2009 .DISCUSSION... 140 AM MDT FRI JUL 17 2009 THE SHORT TERM CHALLENGE WILL BE EARLY MORNING CONVECTIVE CHANCES. SHORT WAVE IS CURRENTLY MOVING ACROSS THE NEBRASKA PANHANDLE/SOUTH CENTRAL NEBRASKA WHERE CONVECTION HAS DEVELOPED. NORTHWEST FLOW ALOFT WILL ADVECT THE STORMS INTO THE FORECAST AREA. MODELS ARE REASONABLY CONSISTENT BRINGING STORMS OVER THE AREA FROM 09Z- 15Z... MAINLY ACROSS THE EASTERN ZONES. EVEN WITH THE LACK OF A LOW LEVEL JET THIS MORNING...CONVECTION LOOKS REASONABLE. DEW POINTS ARE IN THE LOWER 60S...SURFACE FLOW IS WEAKLY UPSLOPE...AND THE AIR MASS IS MODERATELY UNSTABLE. PREVIOUS FORECASTS ALREADY DISMISSED THE NORMAL DIURNAL NATURE OF STORMS TODAY...AND WILL FINE TUNE THAT THINKING BY INCREASING POPS OVER THE EAST IN THE MORNING. THE PATTERN REMAINS RELATIVELY UNCHANGED THE NEXT SEVERAL DAYS AS 500 MB RIDGE REMAINS OVER THE WESTERN UNITED STATES. WEAK SHORTWAVES WILL MOVE ACROSS THE FORECAST AREA IN A NORTHWEST FLOW ALOFT. SYNOPTIC SURFACE BOUNDARIES WILL BE WEAK UNTIL SUNDAY WHEN LEE SIDE CYCLOGENESIS BEGINS. HOWEVER...THERE WILL BE MESOSCALE BOUNDARIES IN THE AREA...ESPECIALLY THIS AFTERNOON DUE BOUNDARIES PRODUCED FROM THE CONVECTION THIS MORNING. THEREFORE...HARD TO REMOVE ANY PRECIPITATION CHANCES IN THE SHORT TERM. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL TODAY AND SATURDAY DUE ABUNDANT LOW LEVEL MOISTURE AND UPSLOPE FLOW. WILL NOT SEE MUCH WARMING UNTIL SUNDAY...AND ESPECIALLY MONDAY...WHEN DRIER AIR ADVECTS FROM THE WEST. NO CHANGES WERE MADE TO THE EXTENDED PERIODS OF THE FORECAST. && .AVIATION... 540 AM MDT FRI JUL 17 2009 FOR THE 12Z TAFS...AVIATION CHALLENGES THIS MORNING ARE ONGOING CONVECTION IN THE AREA AND LOW STRATUS. EXPECT TSRA TO CONTINUE SPORADICALLY FOR THE NEXT FEW HOURS THIS MORNING AT BOTH SITES BEFORE MOVING EAST AND SOUTH OF TERMINALS. LOW STRATUS AT KGLD IS EXPECTED TO LAST FOR MUCH OF MORNING, BUT SHOULD BEGIN TO BREAK/LIFT BY 16Z-18Z. WILL FORECAST GENERAL MVFR CIGS PER TRENDS AND SURROUNDING OBS, BUT INTERMITTENT IFR CONDITIONS ARE POSSIBLE. WINDS CURRENTLY LIGHT AND VARIABLE WILL SHIFT TO THE NORTHEAST BY EARLY AFTERNOON. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 433 AM MDT FRI JUL 17 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 433 AM MDT FRI JUL 17 2009 /533 AM CDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE AREA WILL REMAIN MOIST AND UNSTABLE TODAY AND TONIGHT. MODERATE NORTHWEST WINDS ALOFT AND A WEAK DISTURBANCE WILL ALSO MOVE ACROSS THE AREA. THIS WILL PRODUCE SCATTERED THUNDERSTORMS TODAY. THE BEST CHANCE OF STORMS THIS MORNING WILL OCCUR EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL SPRINGS KANSAS. THIS AREA WILL SHIFT TO THE SOUTHWEST LATER THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70 FROM FLAGLER COLORADO TO OAKLEY KANSAS. GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING WILL BE THE THREATS FROM THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. HOWEVER...SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. LIGHTNING WILL BE THE GREATEST THREAT WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. MENTZER
The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail resulted in an unknown amount of damage to nearby corn fields.
Hail broke double-paned windows on the house and multiple cars had broken windshields. Hail covered the ground and formed drifts up to two feet deep on the north side of the house.
Spotter estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179702, 179703, 179708, 179710, 179706, 179705.